Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Birmingham, AL

March 6, 2003Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 6, 2003, 5:00 AM CST for Tallapoosa County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 5:00 AM CST (11:00 UTC)
Expired
Mar 6, 2003, 5:45 AM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS54 KBMX 061100
SVRBHM
ALC123-061145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 545 AM CST

* AT 455 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF ALEXANDER
  CITY TO 30 MILES SOUTHWEST OF ALEXANDER CITY...MOVING EAST AT 60
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CAMP
HILL...DADEVILLE...DAVISTON...GOLDVILLE...JACKSONS GAP AND NEW SITE.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3312 8562 3275 8559 3275 8600 3309 8600

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 6, 3:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
343 AM CST THU MAR 06 2003

LITTLE TIME FOR DISCUSSION THIS MORNING.  FRONTAL BOUNDARY ACROSS
CENTRAL SECTIONS WILL MOVE INTO THE SOUTHERN SECTIONS THIS MORNING...
THEN GO STATIONARY.  THIS FRONT THEN MOVES BACK NORTH LATE TONIGHT
AND FRIDAY AS SURFACE LOW DEVELOPS ACROSS THE NORTHERN GULF.  POPS
TODAY WILL BE BASED ON LATEST RADAR LOOPS AND THEN HIGHEST POPS
WILL BE ACROSS THE SOUTHEAST SECTIONS IN VICINITY OF BOUNDARY.

BHM 59/45/65/48/69 2110
MGM 69/50/68/50/72 745-

.BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 5 hours 13 minutes before
ALZ011>015-017>050-060645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY
RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD
FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE
LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THE REMAINDER OF TONIGHT.

In the hours before

Special weather statement, Mar 6, 12:25 AM CST, 4 hours 35 minutes before
ALZ012-060730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30
MPH.  IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS
OF LAMAR COUNTY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 130 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 4 hours 11 minutes before
ALZ012-060715-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST THU MAR 6 2003

.THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED...

AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE
ADVISORY HAS BEEN CANCELLED.

LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 3 hours 33 minutes before
ALZ015-060800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER AND CORDOVA THROUGH 200 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:11 PM CSTTornado WarningBMXGreene49 min
Mar 5, 6:40 PM CSTSevere Thunderstorm WarningBMXHale50 min
Mar 5, 7:43 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton32 min
Mar 5, 8:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Mar 5, 8:52 PM CSTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa38 min
Mar 6, 1:36 AM CSTSevere Thunderstorm WarningBMXWalker24 min
Mar 6, 1:43 AM CSTSevere Thunderstorm WarningBMXJefferson32 min
Mar 6, 1:48 AM CSTFlash Flood WarningBMXBlount3 hr
Mar 6, 2:07 AM CSTTornado WarningBMXSt. Clair38 min
Mar 6, 2:21 AM CSTSevere Thunderstorm WarningBMXCalhoun39 min
Mar 6, 2:36 AM CSTSevere Thunderstorm WarningBMXTuscaloosa39 min
Mar 6, 2:50 AM CSTSevere Thunderstorm WarningBMXCleburne40 min
Mar 6, 2:57 AM CSTSevere Thunderstorm WarningBMXBibb48 min
Mar 6, 3:05 AM CSTSevere Thunderstorm WarningBMXJefferson40 min
Mar 6, 3:08 AM CSTSevere Thunderstorm WarningBMXShelby37 min
Mar 6, 3:35 AM CSTSevere Thunderstorm WarningBMXTalladega25 min
Mar 6, 3:48 AM CSTSevere Thunderstorm WarningBMXClay42 min
Mar 6, 4:01 AM CSTSevere Thunderstorm WarningBMXCleburne44 min
Mar 6, 4:45 AM CSTSevere Thunderstorm WarningBMXChilton30 min
Mar 6, 4:49 AM CSTSevere Thunderstorm WarningBMXCoosa26 min
Mar 6, 5:02 AM CSTSevere Thunderstorm WarningBMXAutauga28 min
Mar 6, 5:09 AM CSTSevere Thunderstorm WarningBMXDallas21 min
Mar 6, 5:16 AM CSTSevere Thunderstorm WarningBMXElmore44 min
Mar 6, 5:28 AM CSTSevere Thunderstorm WarningBMXLowndes32 min
Mar 6, 5:39 AM CSTSevere Thunderstorm WarningBMXMontgomery51 min
Mar 6, 5:45 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa45 min
Mar 6, 5:50 AM CSTSevere Thunderstorm WarningBMXChambers, Lee40 min
Mar 6, 6:04 AM CSTTornado WarningBMXChambers26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.